Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 59, NWS Buffalo, NY

May 27, 2019

NWS Buffalo, NY issued this small craft advisory at May 27, 2019, 3:00 PM EDT. It took effect at May 28, 2019, 5:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 27, 2019, 3:00 PM EDT (19:00 UTC)
In effect from
May 28, 2019, 5:00 AM EDT
Expired
May 28, 2019, 4:46 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

736 
WHUS71 KBUF 271900
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
300 PM EDT Mon May 27 2019

LOZ042-280300-
/O.NEW.KBUF.SC.Y.0059.190528T0900Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
300 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 5 PM EDT TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 5 AM to 5 PM EDT Tuesday.

* WINDS...East 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-280300-
/O.NEW.KBUF.SC.Y.0059.190528T1100Z-190528T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
300 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 5 PM EDT TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 7 AM to 5 PM EDT Tuesday.

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
6 follow-up statements
188 
WHUS71 KBUF 272050
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
450 PM EDT Mon May 27 2019

LOZ042-280500-
/O.CON.KBUF.SC.Y.0059.190528T0900Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
450 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EDT
TUESDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-280500-
/O.CON.KBUF.SC.Y.0059.190528T1100Z-190528T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
450 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM EDT
TUESDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
854 
WHUS71 KBUF 272336
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
736 PM EDT Mon May 27 2019

LOZ042-280745-
/O.CON.KBUF.SC.Y.0059.190528T0900Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
736 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EDT
TUESDAY...

* WINDS...East 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-280745-
/O.CON.KBUF.SC.Y.0059.190528T1100Z-190528T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
736 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM EDT
TUESDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
994 
WHUS71 KBUF 280237
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1037 PM EDT Mon May 27 2019

LOZ042-281045-
/O.CON.KBUF.SC.Y.0059.190528T0900Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1037 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EDT
TUESDAY...

* WINDS...East 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-281045-
/O.CON.KBUF.SC.Y.0059.190528T1100Z-190528T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1037 PM EDT Mon May 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM EDT
TUESDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
137 
WHUS71 KBUF 280820
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
420 AM EDT Tue May 28 2019

LOZ042-281630-
/O.CON.KBUF.SC.Y.0059.190528T0900Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
420 AM EDT Tue May 28 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...East 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-281630-
/O.CON.KBUF.SC.Y.0059.190528T1100Z-190528T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
420 AM EDT Tue May 28 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
534 
WHUS71 KBUF 281506
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1106 AM EDT Tue May 28 2019

LOZ042-282100-
/O.CON.KBUF.SC.Y.0059.000000T0000Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1106 AM EDT Tue May 28 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...Northeast 15 to 20 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-282100-
/O.CON.KBUF.SC.Y.0059.000000T0000Z-190528T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1106 AM EDT Tue May 28 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...Northeast 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
374 
WHUS71 KBUF 282046
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
446 PM EDT Tue May 28 2019

LOZ042-043-282200-
/O.CAN.KBUF.SC.Y.0059.000000T0000Z-190528T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
446 PM EDT Tue May 28 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 27, 3:00 PM EDT, 0 minutes earlier.

Area forecast discussion, May 27, 3:00 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EDT Mon May 27 2019

.SYNOPSIS...
Surface high pressure and fair weather will give way to a warm front
tonight, with after midnight rain showers and thunderstorms. These
thunderstorms may become heavy briefly through the morning hours
tomorrow, and then possibly produce strong gusty winds across the
Southern Tier through the afternoon hours tomorrow. Unsettled
weather will then continue through Thursday as multiple waves of low
pressure dive across the region.

&&

.NEAR TERM /THROUGH TUESDAY/...
This afternoon surface high pressure is beginning to shift east of
region, with a light southerly flow bringing afternoon temperatures
well into the 60s and lower 70s. Skies remain mainly clear, with
some diurnal cumulus forming over higher terrain.

Meanwhile water vapor imagery displays a well defined shortwave over
MN/IA/WI and this feature will advance eastward tonight. At the
surface, low pressure is across IA, and will track across the
southern Great Lakes tonight. Southerly flow around the departing
surface high will advance moisture northward tonight, with a warm
front ahead of the surface low advancing into WNY tonight.

Isentropic lift and low level convergence along a 40 knot LLJ,
coupled with the right entrance region of a weakening 120 knot upper
level jet will aid in rain showers moving into our region overnight.

The better instability will lie along and to the south of the track
of the surface low, where MU CAPE values of 500 to 1000 J/KG will be
found. The surface low will track just to the south of Lake Ontario
late tonight and early tomorrow morning, and we will have showers
and perhaps a few thunderstorms across much of WNY, while across to
the east of Lake Ontario and to the north of the warm front rain
will be in the forecast.

As PWAT values rise to 1.25"+ and coupled with the strong low level
forcing ahead of the 40 knot LLJ...convective showers and
thunderstorms could briefly become heavy and will insert a mention
of heavy rain into the forecast. Overall QPF tonight and tomorrow
will average between a quarter and a half an inch...with any
thunderstorms or training allowing for greater rainfall amounts.

This first wave of precipitation will cross the region through the
midday hours. There may be a lull in precipitation just behind the
surface low tomorrow and before a cold front drops across the
region. During this time higher dewpoints will spread northward into
our southern zones. This cold front and any lake breeze boundaries,
coupled with daytime instability from warmth and higher dewpoints
will overcome midday inversions and will trigger another round of
showers and thunderstorms tomorrow afternoon, mainly across our
southern areas. With increasing amounts of MUCAPE to 1500 J/KG
blossoming thunderstorms will become taller...and bring the prospect
of severe storms.

EHI values will range around 2-3 m2/s2 across the Southern Tier
supporting super cell formation, which also contributes to SREF
higher probability of super cell formation. Point soundings show
increasing CAPE aloft across the Southern Tier, and with a still
strong low level wind field of 40 to 50 knots, both damaging winds
and large hail will be possible. For now will hold off on enhanced
wording in the forecast as southeastward moving storms tomorrow may
dip south of the state line before becoming stronger.

With the surface low lingering across central NY tomorrow afternoon
scattered showers will remain possible across the Genesee Valley to
Eastern Lake Ontario region.

Temperatures tomorrow will rise into the lower 70s across our
southern zones, while to the north of the track of the surface low
temperatures will remain cooler...generally in the upper 50s to
lower 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Surface front will continue to easing through the area Tuesday
evening. This will maintain convection through the evening hours
especially for the southern half of the area. The front should make
it south of the area later Tuesday night, bringing an end to the
convection overnight.

A narrow wedge of high pressure noses into the area for at least the
first half of Wednesday before sliding off to the east. This will
allow the front just to our south to start creeping its way back
north as a warm front. This will renew chances for convection
especially during the afternoon and into Wednesday night.

The next stronger piece of energy will move into the region from the
Mid Mississippi Valley on Thursday. This will bring another round of
convection. Timing of an approaching surface cold front during the
afternoon and evening could lead to the potential for some stronger
convection.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The overall pattern over North America during this period will be
dominated by an anomalously deep and persistent closed low that will
be anchored in the vicinity of James Bay. Interestingly...the return
interval for such a feature in that area at this time of year is
roughly once in a ten year period. The importance of this closed low
is that shortwaves rotating about its periphery will not only
produce times of unsettled weather during this period...but it will
also GUARANTEE that we will not experience any true summer warmth
for the foreseeable future. The latter will due to the suppression
of the sub tropical ridge that typically resides over the Deep South
at this time of year. Overall...temperatures during this period
as we head into June will average within a couple degrees of normal.
Now some day to day details.

Confidence in the forecast for Friday is below normal...as there is
a large variance in the projected position of the aforementioned
frontal boundary between the medium range ensemble packages. Will
raise pops to slgt chc to cover this uncertainty...but am still
obviously heavily leaning towards an improving and mainly dry day.

High pressure should then build across the region Friday night and
Saturday...with fairly high confidence that fair dry weather can be
expected.

Another frontal boundary on Sunday should support at least the
chance for some showers to end the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
For the 18Z TAFS, VFR flight conditions will continue for another 12
hours or so as surface high pressure fades to our east. A warm front
will nudge into our region through the overnight hours, with rain
showers and perhaps a few thunderstorms along it. This rain may
become briefly heavy with MVFR visibilities. As a surface low races
eastward along the front tomorrow morning, ceiling heights will
lower, with heights lowering to IFR for many areas by the close of
the TAF cycle.

Outlook...

Tuesday afternoon through Thursday...VFR to occasionally IFR with
scattered to occasionally more numerous showers and thunderstorms.

Friday and Saturday...mainly VFR.

&&

.MARINE...
An area of low pressure along a warm front will pass just to the
south of Lake Ontario late tonight and tomorrow morning.
Easterly winds ahead of this low will increase to 20 to 25 knots
on the western waters of Lake Ontario...with small craft
conditions likely to persist through the day.

This low will exit to the east tomorrow night, with easterly
winds backing to north, to northwest...and diminishing in speed.

&&

.TIDES/COASTAL FLOODING...

An area of low pressure will track just to the south of Lake
Ontario late tonight and tomorrow morning. Ahead and to the
north of this low, an easterly flow will develop on Lake
Ontario, with winds increasing to 20 to 25 knots over the
western waters of Lake Ontario. This increase in wind speed will
also increase wave heights, that in combination with very high
lake levels, will bring an increased risk of lakeshore
flooding. A lake shore flood watch has been issued for Niagara,
Orleans and Monroe counties to account for this. As this low
tracks to the east tomorrow night, a now northerly wind and
waves will diminish.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday morning through Tuesday
     afternoon for NYZ001>003.
MARINE...Small Craft Advisory from 7 AM to 5 PM EDT Tuesday for LOZ043.
         Small Craft Advisory from 5 AM to 5 PM EDT Tuesday for
         LOZ042.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...Thomas
MARINE...Thomas
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 27, 5:03 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EDT Mon May 27 2019

NYZ001>008-010-011-280915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
503 AM EDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-280915-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
503 AM EDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be the potential for strong to severe storms Wednesday and
Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EDT Mon May 27 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:53 PM EDTLakeshore Flood WatchBUFMonroe, Niagara, Orleans12 hr

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.